EATG » Tenofovir alafenamide linked to Fanconi syndrome

Tenofovir alafenamide linked to Fanconi syndrome

Tenofovir alafenamide (TAF) may cause Fanconi syndrome in patients with HIV, according to a case study published in the Annals of Internal Medicine.

Fanconi syndrome has already been established as a well-known complication of tenofovir disoproxil fumarate (TDF) therapy, but this case study is the first recorded case of Fanconi syndrome from TAF alone.

The case involved a 54-year-old man with HIV seeking to establish an ongoing source of care with the researchers. He had been diagnosed in 1994 at another institution, and his HIV had been well managed for the previous 10 years with antiretroviral regimens containing TDF.

The patient’s serum creatinine level 3 months before the transfer of care was 52.16 μmol/L (0.59 mg/dL), and his antiretroviral regimen was TDF–emtricitabine, darunavir–ritonavir, and raltegravir. His previous healthcare provider had arranged for him to transition to TAF 1 month after his TDF ran out to avoid chronic toxicities from TDF.

The researchers saw the patient 2 months after his medication stage, and his initial creatinine level was 491.50 μmol/L (5.56 mg/dL). They admitted him to the hospital, where the patient discontinued all antiretroviral medication (discontinuing TAF alone would put the patient at risk for additional HIV resistance).

The researchers found a combination of hypokalemia, nonanion gap acidosis, glycosuria, borderline low phosphate levels, and acute kidney injury that is consistent with Fanconi syndrome. After 4 days, the patient was discharged with improving creatinine levels. The researchers started him on an antiretroviral regimen that did not contain tenofovir, and the patient achieved viral control with normal creatinine levels.

“We recommend that clinicians consider monitoring renal function after beginning TAF therapy while we wait for additional studies to confirm this report, measure how frequently this reaction occurs, and determine whether it is confined to predictable subgroups,” the researcher wrote.

By Hannah Dellabella

Reference

Bahr NC, Yarlagadda SG. Fanconi syndrome and tenofovir alafenamide: a case report.  [published online January 29, 2019]. Ann Intern Med. doi: 10.7326/L18-0592